Article Text

PDF

Gastric ulcer and the anti-arthritic drugs
  1. J. H. Emmanuel,
  2. R. D. Montgomery

    Abstract

    Sixteen cases are described of gastric ulcer in patients receiving anti-arthritic drugs. Half of the ulcers were in the antrum or on the greater curve. Ten patients were under treatment with indomethacin and/or prednisone, seven of them receiving both drugs.

    The ulcers healed readily when the drugs were withdrawn, and in the case of prednisone a continued daily dose of 10 mg or less did not prevent healing.

    All the patients with haemorrhage were taking aspirin, with or without other drugs.

    The literature is reviewed, and it is suggested that the increased incidence of peptic ulcer in patients receiving anti-arthritic drugs is confined to gastric ulcer. There is suggestive evidence of an increased susceptibility to antral ulcer in severe rheumatoid disease, which may largely account for the ‘steroid ulcer’.

    Indomethacin is potentially ulcerogenic, and its combined use with steroids may be inadvisable. Apart from its tendency to produce haemorrhagic erosions, the role of aspirin in the aetiology of chronic ulcer remains doubtful. No serious ill-effects have been reported in the use of ibuprofen or Distalgesic in ulcer subjects.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.